Hail, Ector
- When
- August 21, 7:16 PM CST to 7:21 PM CST
- Where
- Ector County, 2 mi SW of Odessa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.829, -102.394
Abundant moisture was across the area and instability was good. These conditions resulted in severe hail and winds in the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Abundant moisture was across the area and instability was good. These conditions resulted in severe hail and winds in the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 5:28 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT Thu Aug 21 2014 .AVIATION... 00Z TAF issuance... Main aviation concern for the next 24 hours will be ongoing convection near terminals this evening. Currently have scattered SHRA/TSRA across the region with strong southerly winds in place. Activity only affecting PEQ, INK and FST at the moment and think the other terminals are okay for now, based on current radar trends. Otherwise, will continue to monitor and amend when needed. Thunderstorms chances will continue overnight and Friday but will hold off on any mention in the TAF beyond this evening. VFR conditions will prevail through Friday however this evenings thunderstorms may produce heavy rainfall that will briefly reduce vsbys. Winds will remain gusty at some sites for the next couple of hours then increase once again Friday afternoon at MAF and FST. && .PREV DISCUSSION... /ISSUED 223 PM CDT Thu Aug 21 2014/ DISCUSSION... Currently, there is an upper low over the southern boarder of California and northern Mexico with an upper ridge over the Gulf coast states. This is resulting in southwest flow the Texas panhandle and eastern New Mexico which is bringing in mid-level subtropical moisture. The increase in moisture along with an increase in omega values across the Big Bend region, southeast New Mexico, and the Guadalupe Mountains is contributing to showers and thunderstorms across this area this afternoon. Thunderstorms will also be possible today across most of the Permian Basin and the Davis Mountains with CAPE values around or above 2,000 J/kg. Bulk shear values will be low across the whole area so not expecting widespread severe development. Upper level winds are still fairly weak so storms will not likely have much movement which may result in locally heavy rain and flash flooding. The PWAT value on the 12z MAF sounding was 1.45 which would support heavy rain. High temperatures today will be near normal and similar to yesterday. After today, the upper low over California will move eastward as an upper trough moves over the Pacific Northwest. The upper ridge over the southern states will begin to build which will keep the area on the western edge of the ridge. This will allow for moisture to keep streaming into western portions of the CWA and for shortwaves to move over the region. This will result in a chance for convection across the higher terrain and mostly western portions of the CWA through the forecast period. High temperatures and the eastern extent of the precipitation will depend on the strength and placement of the upper ridge. During the early to middle part of next week, an upper trough will move over the Central/Northern Plains which which will cause the upper ridge to shift eastward and weaken over the CWA. The GFS and ECMWF are differing greatly on the timing and placement of this upper trough. Temperatures will not change too much through the forecast period and should remain near normal despite the presence of a surface trough across eastern New Mexico and West Texas. The GFS indicates a cold front moving into the area next Thursday as a result of the upper trough passing to the north so will continue to monitor this. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 AM CDT THU AUG 21 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 357 AM CDT THU AUG 21 2014 /257 AM MDT THU AUG 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS TODAY AND TONIGHT...MAINLY FROM SOUTHEAST NEW MEXICO SOUTH TO THE DAVIS AND APACHE MOUNTAINS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. STRONGER STORMS MAY RESULT IN GUSTY WINDS TO 55 MPH AND HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT THU AUG 21 2014
TXZ075-081-082-212145-
PECOS-TERRELL-BIG BEND AREA-
414 PM CDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND SOUTHWESTERN TERRELL
COUNTIES UNTIL 445 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF TERRELL
COUNTY AIRPORT AT 412 PM CDT...MOVING NORTH AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2978 10249 2977 10251 3007 10265 3016 10217
2979 10209 2980 10214 2983 10218 2984 10219
2984 10223 2987 10231 2986 10232 2986 10234
2984 10236 2976 10238 2976 10241
TIME...MOT...LOC 2112Z 162DEG 17KT 2983 10235SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU AUG 21 2014
TXZ075-081-082-212215-
PECOS-TERRELL-BIG BEND AREA-
447 PM CDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WESTERN TERRELL
COUNTIES UNTIL 515 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF SANDERSON AT 447
PM CDT...MOVING NORTHWEST AT 15 MPH. THESE THUNDERSTORMS WILL BE
AFFECTING US 90 WITH HEAVY RAINFALL...LIKELY CREATING POOR
VISIBILITIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3020 10269 3031 10246 3028 10219 2993 10209
2985 10260
TIME...MOT...LOC 2147Z 157DEG 15KT 3003 10240SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 624 PM CDT THU AUG 21 2014 TXZ058-067-068-075-220000- CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS- 624 PM CDT THU AUG 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL REEVES...NORTH CENTRAL PECOS...SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF COYANOSA AT 624 PM CDT...MOVING NORTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3144 10313 3144 10274 3113 10283 3111 10304 TIME...MOT...LOC 2324Z 174DEG 15KT 3121 10294
The Midland/Odessa radar (KMAF), 23 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Ector County and produced a 60 mph wind gust near Odessa. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537899, 537904.